Iowa, 2010

Flooding in Iowa, July 22 to 25, 2010

July 22 to 25, 2010 · NWS ARX · 2 events in 1 county or zone

Rounds of heavy rain in late July pushed the Volga and Turkey Rivers (Clayton County) out of their banks for the second time during the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rounds of heavy rain in late July pushed the Volga and Turkey Rivers (Clayton County) out of their banks for the second time during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 22, 2:35 PM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 2:35 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT THU JUL 22 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CONCERNS ARE ON FLASH FLOODING AND SEVERE WEATHER
TONIGHT AND FRIDAY NIGHT.

CURRENT WEATHER AS OF 20Z...WATER VAPOR AND RUC 500MB HEIGHT
ANALYSIS SHOWED RIDGING OVER THE SOUTHEAST U.S. INTO THE GREAT LAKES
AND TROUGHING OVER SOUTHWEST CANADA INTO THE NORTHERN U.S. ROCKIES..
ALSO OF NOTE IS A SHORTWAVE OVER WESTERN NORTH DAKOTA AND THE MCV
FROM THIS MORNINGS MCS WHICH WAS NEAR EAU CLAIRE. FORECAST AREA
LIES MOSTLY IN SUBSIDENCE IN THE WAKE OF THE MCV...HOWEVER...THE
TRAILING OUTFLOW BOUNDARY WHICH EXTENDS ACROSS NORTHERN IOWA INTO
SOUTHWEST WISCONSIN CONTINUED TO PRODUCE SHOWERS FROM ALLAMAKEE
COUNTY IOWA EASTWARD THROUGH RICHLAND COUNTY WISCONSIN. VISIBLE
SATELLITE IMAGERY SHOWS A MIX OF CU AND TCU DEVELOPING ALONG THE
REST OF THE OUTFLOW...IN ADDITION TO THE SOUTHWEST ALONG A WARM
FRONTAL BOUNDARY WHICH STRETCHES FROM NORTHEAST NEBRASKA TO PRAIRIE
DU CHIEN. RUC ANALYSIS AND TAMDAR SOUNDINGS FROM DSM DEPICT AN
UNSTABLE AIRMASS ALONG AND SOUTH OF THE BOUNDARY...WITH MLCAPE OF
1500-2500 J/KG AND 25 MLCIN. PROFILER AND VWP DATA AT 850MB STILL
SHOWS A DECENT LOW LEVEL JET IN PLACE...WITH 30-40 KT WINDS FROM ICT
TO LSE...TRANSPORTING HIGH AMOUNTS OF MOISTURE INTO THE AREA. RUC
AND GOES SOUNDER PRECIPITABLE WATER ANALYSIS SHOWED 2-2.5 INCHES
ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN...WHICH IS WHY TOO THE
SHOWERS THIS MORNING WERE EFFICIENT RAIN PRODUCERS.

TONIGHT...MUCH OF THE FORECAST FOLLOWS THE 11Z HRRR AND 12Z ARW4
FORECASTS...WHICH DID GREAT WITH THE MORNING MCS AND ARE STILL DOING
FAIRLY WELL AT THIS POINT. ANTICIPATING CONVECTION FIRING ALONG THE
OUTFLOW BOUNDARY IN NORTHERN IOWA LATE THIS AFTERNOON...OR THE
COLLISION OF THE OUTFLOW AND WARM FRONT. COLD POOLS THAT DEVELOP
FROM THE CONVECTION SHOULD PUSH BOTH BOUNDARIES TO THE SOUTH THROUGH
THE EVENING. NORTH OF THE OUTFLOW BOUNDARY...NOT EXPECTING A LOT OF
PRECIPITATION TONIGHT DUE TO LACK OF FORCING. THEREFORE...KEPT 60-70
PRECIPITATION CHANCES ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN...WITH RAPIDLY DIMINISHING CHANCES TO THE NORTH. AFTER
MIDNIGHT...CONCERN EXISTS THAT CONVECTION THAT FIRES OVER WESTERN
IOWA MIGHT HEAD EAST INTO NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN...AS INDICATED BY THE 12Z ECMWF ON THE NOSE OF THE LOW
LEVEL JET. THEREFORE...KEPT AT LEAST SOME 20-40 PERCENT CHANCES
GOING SOUTH OF I-90. WITH THE FLASH FLOOD WATCH...ONLY MAINTAINED
THE SECTION OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN...SINCE
THIS IS WHERE MOST OF THE PRECIPITATION IS EXPECTED TONIGHT.
CONSIDERED EXTENDING IT PAST MIDNIGHT...BUT NOT AS CONFIDENT WITH
PRECIPITATION AFTER MIDNIGHT. THREAT FOR FLOODING REMAINS THERE WITH
THE HIGH PRECIPITABLE WATER VALUES IN PLACE AS MENTIONED EARLIER.
SEVERE THREAT REMAINS PRESENT AS WELL WITH CONVECTION THIS
EVENING...GIVEN 0-6 KM SHEAR AROUND 40 KNOTS AS WELL 0-1 KM SRH
VALUES IN THE 100-200 M2/S2 RANGE. NOTE THAT ALL THE SHEAR IS IN THE
0-3KM LAYER...SUGGESTING ANY SUPERCELLS THAT DO FORM WILL PROBABLY
TAKE ON A BOW SHAPE QUICKLY. SO DAMAGING WINDS AND PERHAPS AN
ISOLATED TORNADO ARE THE MAIN HAZARDS.

FRIDAY...MAIN CONCERN IS WHERE THE WARM FRONT WILL BE AT. TRENDS IN
LATEST 12Z MODEL GUIDANCE AS WELL AS THE NEW 15Z SREF DATA SEEM TO
SUGGEST FARTHER SOUTH...NEAR I-80. THIS MAKES SENSE WITH COLD POOLS
FROM TONIGHTS CONVECTION PUSHING THE BOUNDARY SOUTHWARD. STILL...TO
MAINTAIN SOME CONTINUITY AND THE 12Z GFS/15Z SREF MEAN SHOWING A
LITTLE FARTHER NORTH AXIS TO THE QPF...DECIDED TO FOR NOW TO DRY OUT
THE FORECAST FOR AREAS NORTH OF I-90...AND KEEP 20-40 PERCENT
CHANCES TO THE SOUTH. IT IS POSSIBLE MUCH OF THE AREA ENDS UP DRY.
WITH POTENTIAL FOR QUITE A BIT OF SUN AND 850MB TEMPS NEAR 20C...
SHOULD SEE HIGHS IN THE 80S IN MOST LOCATIONS...PERHAPS EVEN UPPER
80S.

FRIDAY NIGHT INTO SATURDAY...UPPER TROUGH IN SOUTHWEST CANADA IS
PROGGED TO CROSS THE NORTHERN PLAINS INTO THE UPPER GREAT LAKES
DURING THIS PERIOD...CAUSING A PERIOD OF HEIGHT FALLS OVER THE
FORECAST AREA. THESE HEIGHT FALLS WILL INTENSIFY THE LOW LEVEL JET
AND BRING THE WARM FRONT BACK NORTH TOWARDS THE CWA. AN MCS APPEARS
LIKELY TO DEVELOP OVER EASTERN SOUTH DAKOTA FRIDAY AFTERNOON...THEN
PROPAGATE SOUTHEAST INTO THE FORECAST AREA AFTER MIDNIGHT FRIDAY
NIGHT. IT IS ALSO POSSIBLE FOR DEVELOPMENT OF CONVECTION ALONG THE
WARM FRONT AHEAD OF THE MCS DURING THE EVENING...AS INDICATED BY THE
12Z ECMWF. FOR THE FORECAST...BROKE UP FRIDAY NIGHT TO HAVE HIGHER
CHANCES OF PRECIPITATION AFTER MIDNIGHT ON THE ORDER OF 60-70...WHEN
CONFIDENCE IS HIGHEST OF PRECIPITATION. A FLASH FLOOD WATCH MAY BE
NEEDED GIVEN RECENT HEAVY RAINS AND ADDITIONAL HEAVY RAIN POSSIBLE
DURING FRIDAY NIGHT. UNSURE ON THE SEVERE RISK AT THIS POINT...BUT
CANNOT RULE IT OUT WITH STORMS ON THE WARM FRONT. SATURDAY FORECAST
IS A LITTLE TRICKY...WITH THE MCS PROBABLY EXITING IN THE MORNING...
ADDITIONAL REDEVELOPMENT IN EASTERN PORTIONS OF THE FORECAST AREA IF
THE FRONT DOES NOT DROP FAR ENOUGH SOUTH...AND POTENTIAL FOR
CONVECTION OVER NORTHERN WISCONSIN UNDERNEATH THE UPPER TROUGH. AS
SUCH...MUCH OF THE AREA EXCEPT FAR WESTERN PORTIONS HAVE A CHANCE OF
SHOWERS AND THUNDERSTORM MENTION. HIGHEST CHANCES ARE IN THE MORNING
OVER THE EASTERN CWA WITH THE DEPARTING MCS. TEMPERATURES ON
SATURDAY ARE ALSO TRICKY GIVEN CONVECTION...BUT COOLER 850MB TEMPS
ON THE ORDER OF 14-18C ARE EXPECTED TO MOVE IN...SO HIGHS SHOULD END
UP AT LEAST 5 DEGREES COOLER COMPARED TO FRIDAY.

SATURDAY NIGHT...AREA IS FORECAST TO RESIDE IN NORTHWEST FLOW
ALOFT...IN THE WAKE OF THE UPPER TROUGH OVER THE GREAT LAKES HEADING
INTO SOUTHEAST CANADA. DRY AIR ADVECTION COMBINED WITH SUBSIDENCE
AND SURFACE HIGH PRESSURE BUILDING IN WILL RESULT IN A DRY NIGHT
WITH CLEARING SKIES IN THE EVENING. MAY HAVE TO WATCH FOR FOG ON
THIS NIGHT...ESPECIALLY SINCE THE TYPICAL COLD SPOTS COULD GET DOWN
INTO THE MID 50S AS SUGGESTED BY MAV GUIDANCE.

.LONG TERM...SUNDAY THROUGH THURSDAY

22.00Z ECMWF...CANADIAN...22.06Z AS WELL AS THE 22.00Z ECMWF/GFS
ENSEMBLES ARE IN GOOD AGREEMENT ON THE UPPER LEVEL PATTERN DURING
THIS PERIOD. CURRENT UPPER LEVEL RIDGING OVER THE SOUTHEASTERN U.S.
IS PROGGED TO SHIFT TO THE WEST INTO THE SOUTH CENTRAL PLAINS. THIS
SHIFT IS NOT DUE TO TROUGHING AT THE BEGINNING OF THE PERIOD OVER
SOUTHEAST CANADA...BUT A SECOND TROUGH NOTED TO MOVE ACROSS SOUTHERN
CANADA DURING THE WEEK. SUNDAY THROUGH MONDAY NIGHT STILL LOOK DRY
AS NORTHWEST FLOW ALOFT CHANGES TO WEAK RIDGING. IT APPEARS THERE IS
PLENTY OF DRY LOW TO MID LEVEL AIR ASSOCIATED WITH SURFACE HIGH
PRESSURE MOVING ACROSS TO PRECLUDE ANY PRECIPITATION AS WELL. WILL
HAVE TO WATCH MONDAY NIGHT A LITTLE SINCE WARM ADVECTION IS
FORECAST...THOUGH THINK ANY PRECIPITATION SHOULD STAY OFF TO OUR
NORTHWEST. FOR THE TUESDAY INTO TUESDAY NIGHT TIME FRAME...THE
TROUGH MOVING ACROSS SOUTHERN CANADA DRAGS A COLD FRONT DOWN INTO
THE FORECAST AREA. CHANCES OF PRECIPITATION ARE STILL REQUIRED WITH
THIS FRONT...HIGHEST EXPECTED TUESDAY NIGHT ALONG AND NORTH OF I-90
SINCE THE FRONT IS SLOW TO MOVE INTO THE AREA. WEDNESDAY INTO
THURSDAY LOOK MORE PROSPECTIVE FOR SHOWERS AND THUNDERSTORMS AS THE
ECMWF/GFS HAVE THE FRONT DROPPING VERY SLOWLY SOUTH THROUGH THE CWA.

TEMPERATURES LOOK TO START OFF AROUND NORMAL ON SUNDAY...THEN CLIMB
TO ABOVE NORMAL BY TUESDAY DUE TO WARM ADVECTION BRINGING 850MB
TEMPS UP TO AROUND 20C. WEDNESDAY AND THURSDAY SHOULD STAY ABOVE
NORMAL ACROSS NORTHEAST IOWA AND SOUTHERN WISCONSIN...THOUGH
SOMEWHAT DEPENDENT ON CONVECTION. AREAS NORTH OF I-90 FOR WEDNESDAY
AND THURSDAY LOOK TO COOL DOWN TO NORMAL WITH THE FRONT SLOWLY
SINKING SOUTH.

&&

.AVIATION...TONIGHT AND FRIDAY

LINGERING SFC BOUNDARY WILL FOCUS MORE SHOWERS/STORMS LATE THIS
AFTERNOON THROUGH THE EVENING...WITH LATEST HRRR AND ARW/NMM
SUPPORTING DEVELOPMENT FROM CENTRAL/SOUTHWEST WI INTO NORTHERN IA.
THIS WOULD PLACE THE BEST SHRA/TS THREAT JUST SOUTH AND EAST OF
KRST/KLSE. WILL CONTINUE VCSH/CB MENTION FOR NOW...BUT UPDATES COULD
BE NEEDED IF CONVECTION LOOKS TO BLOSSOM A BIT FARTHER NORTH.

CLOUDS REMAIN TRICKY FOR TONIGHT THROUGH FRIDAY...AND CONFIDENCE IS
NOT HIGH AS A RESULT. SATELLITE TRENDS SHOW SOME BREAKS IN THE
CLOUDS TO THE WEST...SOUTH OF AN UPPER LEVEL SHORTWAVE TROUGH MOVING
OVER THE NORTHERN PLAINS/NORTHERN MN AND WEST OF THE MCV TRUCKING
EASTWARD. IF SOME CLEARING IS REALIZED...SEE A POTENTIAL FOR SOME
FOG/STRATUS OVERNIGHT TONIGHT...ALTHOUGH WIND FIELDS VIA BUFKIT OF
15-20 KTS ARE INDICATED BY 1 KFT. WILL OPT TO NOT ADD IFR CEILINGS
INTO THE TAFS AT THE MOMENT...BUT THIS COULD BECOME NECESSARY IF THE
MORE FAVORABLE SCENARIO STARTS TO EVOLVE.

&&

.HYDROLOGY...TONIGHT THROUGH SATURDAY

AREA OF CONCERN THIS EVENING IS ACROSS NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN...ALONG AN OUTFLOW BOUNDARY FROM THIS MORNINGS
PRECIPITATION AND A SLOWLY MOVING NORTH WARM FRONT. STORMS SHOULD
FIRE ALONG THESE BOUNDARIES AND BE CAPABLE OF PRODUCING VERY HEAVY
RAIN GIVEN A MOIST AIRMASS IN PLACE. DUE TO THE RECENT RAINS...ANY
STORM COULD PRODUCE FLASH FLOODING...SO THE FLASH FLOOD WATCH STILL
LOOKS GOOD. ONLY ADJUSTMENT MADE TO THE WATCH WAS TO CANCEL THE
SECTION OVER SOUTHEAST MINNESOTA AND COUNTIES IN WISCONSIN FROM
VERNON NORTHWARD...DUE TO THE STORMS EXPECTED TO STAY TO THE SOUTH.
COLD POOLS FROM THE STORMS THIS EVENING ARE EXPECTED TO HELP PUSH
FUTURE HEAVY RAIN STORMS AFTER MIDNIGHT SOUTH. MUCH OF FRIDAY LOOKS
DRY RIGHT NOW AS THE WARM FRONTAL BOUNDARY FOR STORMS STALLS OUT
ALONG I-80. THE WARM FRONT WILL LIFT NORTH FRIDAY NIGHT...THOUGH...
AND POTENTIALLY BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO
ALL OF THE FORECAST AREA. MAY NEED FLASH FLOOD WATCHES YET AGAIN
GIVEN THE RECENT HEAVY RAINFALL. MAJORITY OF THE SHOWERS AND
THUNDERSTORMS SHOULD EXIT THE AREA SATURDAY MORNING...WITH HIGH
PRESSURE AND DRYING CONDITIONS COMING IN FOR SATURDAY NIGHT AND
SUNDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR
     WIZ054-WIZ055-WIZ061.

MN...NONE.
IA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...AJ
AVIATION..........RIECK
HYDROLOGY.........AJ
Hazardous weather outlook, Jul 22, 2:45 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUL 22 2010

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-231000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
345 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...WITH
HEAVY RAIN LIKELY IN THE STRONGER STORMS. AT THIS TIME...SEVERE
WEATHER IS NOT ANTICIPATED. HOWEVER...THE STRONGER STORMS WILL
PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE AREA FRIDAY. WITH A MOIST AND
UNSTABLE AIRMASS ALONG AND SOUTH OF THE FRONT...A CHANCE OF
THUNDERSTORMS WILL CONTINUE. A FEW OF THE STORMS FRIDAY AFTERNOON AND
EVENING COULD BE STRONG TO SEVERE...MAINLY SOUTH OF INTERSTATE 90.
THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
LOCALLY HEAVY RAINS.

THE NEXT THUNDERSTORM CHANCES WILL BE ON TUESDAY AND WEDNESDAY. IT
IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE THREAT WITH ANY
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED
TONIGHT...SOME LOCAL GROUPS MAY BE NEEDED. REPORTS OF
HEAVY RAIN...RISING WATER OR OTHER FLOODING ISSUES WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-231000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
345 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...WITH HEAVY RAIN
LIKELY IN THE STRONGER STORMS. 1 TO 2 INCHES OF RAIN FELL ACROSS THE
AREA THIS MORNING...AND ANY ADDITIONAL HEAVY RAIN COULD RESULT IN
FLASH FLOODING.

IN ADDITION...THERE IS A CHANCE SOME OF THE STORMS COULD BECOME
SEVERE THIS EVENING. DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES WOULD ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE AREA FRIDAY. WITH A MOIST AND
UNSTABLE AIRMASS ALONG AND SOUTH OF THE FRONT...A CHANCE OF
THUNDERSTORMS WILL CONTINUE. A FEW OF THE STORMS FRIDAY AFTERNOON AND
EVENING COULD BE STRONG TO SEVERE. THE MAIN THREATS WOULD BE DAMAGING
WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAINS.

THE NEXT THUNDERSTORM CHANCES WILL BE ON TUESDAY AND WEDNESDAY. IT
IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE THREAT WITH ANY
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. REPORTS OF HEAVY RAIN...
RISING WATER OR OTHER FLOODING ISSUES WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/RIECK

In the hours before

Special weather statement, Jul 22, 5:49 PM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT THU JUL 22 2010

IAZ030-WIZ054-061-230100-
CLAYTON-CRAWFORD-GRANT-
649 PM CDT THU JUL 22 2010

...STRONG THUNDERSTORMS EXPECTED IN CLAYTON...CRAWFORD AND GRANT
COUNTIES...

THROUGH 8 PM...THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS
WILL MOVE EAST ACROSS CLAYTON COUNTY IN NORTHEAST IOWA...AND THE
CENTRAL PORTIONS OF GRANT COUNTY. IN ADDITION TO THE STRONG WINDS...
THEY WILL PRODUCE RAINFALL RATES UP TO AN INCH AN HOUR.  WITH
SATURATED SOILS ACROSS THE AREA...THIS RAIN MAY CAUSE SOME FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THIS
EVENING FOR NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN.

BOYNE
Local storm report, Jul 22, 6:18 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     UNION                   42.83N 90.52W
07/22/2010  M42 MPH          GRANT              WI   STORM CHASER

&&

ADAMS
Local storm report, Jul 22, 6:26 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       6 SSW ELKADER           42.78N 91.45W
07/22/2010  M3.60 INCH       CLAYTON            IA   CO-OP OBSERVER

            12 HOUR RAINFALL TOTAL

&&

ADAMS
Special weather statement, Jul 22, 6:46 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT THU JUL 22 2010

WIZ061-230145-
GRANT-
746 PM CDT THU JUL 22 2010

...STRONG THUNDERSTORMS EXPECTED TO CONTINUE IN SOUTHERN GRANT
COUNTY ...

THROUGH 845 PM...STRONG THUNDERSTORMS CAPABLE OF PRODUCING AROUND
40 MPH WINDS WILL MOVE EAST ACROSS SOUTHERN GRANT COUNTY IN
SOUTHWEST WISCONSIN.  THESE THUNDERSTORMS WILL BE MAINLY FOUND SOUTH
OF A GUTTENBERG IOWA TO LIVINGSTON WISCONSIN LINE. IN ADDITION TO
THE WINDS...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
RAINFALL RATES UP TO AN INCH AN HOUR AND THIS MAY CAUSE SOME
FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THIS
EVENING FOR CLAYTON AND FAYETTE COUNTIES IN NORTHEAST IOWA AND GRANT
COUNTY IN SOUTHWEST WISCONSIN.

BOYNE
Local storm report, Jul 22, 9:17 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLOOD            EDGEWOOD                42.65N 91.40W
07/22/2010                   CLAYTON            IA   LAW ENFORCEMENT

            BEAR CREEK OUT OF ITS BANKS CAUSING MINOR FLOODING ALONG
            STATE ROUTE 3.

&&

ADAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clayton

When
July 22, 11:45 PM CST to July 25, 8:45 AM CST
Where
Clayton County, 0.6 mi N of Garber to 0.92 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.268

Locally heavy rains pushed the Turkey River out of its banks twice in the vicinity of Garber from July 22nd through the 25th. The river exceeded the flood stage by almost seven feet cresting at 23.98 feet on the 23rd, briefly fell below flood stage and then exceeded the flood stage by over seven feet on the 24th cresting at 24.05 feet.

Flood, Clayton

When
July 23, 5:30 AM CST to July 25, 4:30 PM CST
Where
Clayton County, 0.23 mi NNW of Littleport to 0.19 mi N of Littleport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.753, -91.371

Locally heavy rains pushed the Volga River out of its banks in Littleport from July 23rd through the 25th. The river exceeded the flood stage by over seven feet cresting at 19.23 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250540, 250536.